Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 47, NWS Albuquerque, NM

December 15, 2020Curry County, Quay County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 15, 2020, 2:58 AM MST for Curry County, Quay County, Roosevelt County, New Mexico. It took effect at Dec 15, 2020, 6:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2020, 2:58 AM MST (09:58 UTC)
In effect from
Dec 15, 2020, 6:00 AM MST
Expired
Dec 15, 2020, 5:00 PM MST
In force
11 hr
Issued by
NWS Albuquerque, NM

Counties Curry County, NM, Quay County, NM, Roosevelt County, NM

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS75 KABQ 150958
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
258 AM MST Tue Dec 15 2020

NMZ235-236-151830-
/O.NEW.KABQ.WI.Y.0047.201215T1300Z-201216T0000Z/
Curry County-Roosevelt County-
258 AM MST Tue Dec 15 2020

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Curry County and Roosevelt County.

* WHEN...From 6 AM this morning to 5 PM MST this afternoon,
  peaking between 10 AM and 2 PM MST.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds will create hazardous
  travel for high profile vehicles on west to east oriented
  highways, including U.S. 60 and U.S. 70 through Clovis and
  Portales. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
967 
WWUS75 KABQ 151903
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
Issued by National Weather Service Amarillo TX
1203 PM MST Tue Dec 15 2020

NMZ234-160000-
/O.EXA.KABQ.WI.Y.0047.000000T0000Z-201216T0000Z/
Quay County-
1203 PM MST Tue Dec 15 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Quay County.

* WHEN...Through 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds will create hazardous
  travel for high profile vehicles on west to east oriented
  highways, including U.S. 60 and U.S. 70 through Clovis and
  Portales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ235-236-160000-
/O.CON.KABQ.WI.Y.0047.000000T0000Z-201216T0000Z/
Curry County-Roosevelt County-
1203 PM MST Tue Dec 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Curry County and Roosevelt County.

* WHEN...Through 5 PM MST this afternoon. 

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Crosswinds will create 
  hazardous travel for high profile vehicles on west to east 
  oriented highways, including U.S. 60 and U.S. 70 through 
  Clovis and Portales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Bieda
048 
WWUS75 KABQ 152343
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
443 PM MST Tue Dec 15 2020

NMZ234>236-160045-
/O.EXP.KABQ.WI.Y.0047.000000T0000Z-201216T0000Z/
Quay County-Curry County-Roosevelt County-
443 PM MST Tue Dec 15 2020

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Gusty northerly winds will continue to trend downward as the 
evening progresses. Therefore, the wind advisory for portions of 
east central New Mexico will be allowed to expire at 5 pm MST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 15, 2:57 AM MST, 1 minute earlier.

Area forecast discussion, Dec 15, 2:57 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
257 AM MST Tue Dec 15 2020

.SYNOPSIS...
Short-lived and isolated winter weather impacts expected this morning
near Raton Pass to Folsom, and potentially near Tucumcari along I-40.
Light snow accumulations are favored in these areas, however the
combination with wind could cause short periods of reduced visibility
from blowing snow. Conditions are expected to clear with cold
northerly winds filling in through the eastern plains by this
afternoon. Wednesday and Thursday will see calmer and warmer weather
before the next weak winter disturbance skirts the NM/CO border
Friday. Drier and relatively chilly weather looks favored for the
weekend period, with warmer temperatures favored by the start of next
week.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH WEDNESDAY)...
Upper level low is quickly moving into northeastern NM early this
morning, and while moisture was initially quite limited with the
arrival of this feature, it will still pose some wintry impacts into
the early afternoon. The upper low will cross the eastern border of
NM into the OK/TX panhandles around dawn with the surface low
sagging farther south southeast into the Permian Basin. While a
trowal feature will likely not fully develop until the low begins
exiting NM, the orientation will offer a brief slug of wrap-around
precipitation to far northeast NM zones this morning. High
resolution convection-allowing models and short range ensembles
indicate mesoscale banded precipitation briefly hitting Quay county,
and have opted to expand the winter weather advisory there to
account for quick-hitting travel impacts, including I-40 within
about 30 to 40 miles on our side of the NM-TX border. Otherwise the
Raton Pass and high northern aspects of the Johnson and Bartlett
mesas would be favored for a couple to a few inches of snow
accumulation and secondarily an inch or two on the high plains of
Union county.

The other concern will be the strong northerly winds in the far
eastern plains behind the cold front once the upper low passes, and
a wind advisory looks in order for Curry and Roosevelt counties
where gusts may occasionally reach close to 50 mph. Temperatures
will continue to run well below average today with colder air
filling in behind the low and attendant front. Precipitation will
wane toward late afternoon with clearing skies in much of the
forecast area tonight.

Despite the stiff northwesterly wind component aloft, mid level
pressure heights will rise substantially on Wednesday, and high
temperatures will warm a few to several degrees. The brisk northwest
flow will be most noticeable over the central mountains and
highlands where a few gusts will exceed 30 to 35 mph in the
afternoon. Dry conditions will prevail with just a few high clouds
expected.

LONG TERM...(THURSDAY THROUGH MONDAY)...
Thursday starts the long term period with calm and warmer conditions
with overall dry zonal flow over NM. With relatively warm southerly
flow at the surface and breezy conditions across eastern NM, did
nudge up high temperatures a few degrees over NBM Thursday afternoon.
An approaching weak winter disturbance will skirt the NM/CO border
Thursday night through Friday bringing light snow accumulations
favoring the far northern mountains. Lows Friday morning will be
relatively warmer, before the trough axis and associated fronts cross
later Friday. Most western and central areas will see a cool down
Friday with the southeastern plains remaining warm ahead of the
front. All areas will finally see a cool down Saturday with dry NW
flow filling in behind the exiting winter disturbance. This holds
true Sunday with global models depicting a ridge moving over the
region to start next week. Look for dry and warmer conditions to
prevail as a result. An active pattern is still looking favored in
the extended period mid week toward the Christmas time-frame.

52/24

&&

.FIRE WEATHER...
The progressive weather pattern will continue to offer bouts of wind
and periodic drops in temperatures, but no critical fire weather is
foreseen through the next several days. Winds will be of most
concern today in northeastern to east central NM where gusts will
reach close to 50 mph behind the cold front, and another round of
gusty northerly winds will then be in store late Friday, but speeds
appear to be notably less than what is anticipated for today. After
today, poor smoke ventilation will be a persistent issue through
most of the remainder of the week. There are low prospects for
wetting precipitation late in the week after today’s brief snow
(mostly in northeastern NM).

52

&&

.AVIATION...
06Z TAF CYCLE
Upper level trough/closed low to swing across northern and central
NM reaching vcnty KLBB around 15/15Z. Mts occasionally obscured with
a relatively brief period of MVFR/IFR cigs/vsbys in -sn and br
associated with the attendant cold front. Nw to nly winds to
strengthen over ern NM aft 15/06Z as the sfc low drops into se NM,
peaking between 15/12Z and 15/21Z. Snow may combine with the stronger
nly winds over far ne NM from KRTN to KCAO to result in potential
for LIFR conditions between approximately 15/09-15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  37  12  37  13 /   0   0   0   0
Dulce...........................  30  -1  36   1 /   5   0   0   0
Cuba............................  29   6  35  12 /  20   5   0   0
Gallup..........................  37   8  42   6 /   5   0   0   0
El Morro........................  36   6  43  14 /  10   0   0   0
Grants..........................  37   7  43   9 /  20   0   0   0
Quemado.........................  33   8  41  15 /  30   5   0   0
Magdalena.......................  38  16  46  21 /   5   0   0   0
Datil...........................  34  11  43  20 /  20   0   0   0
Reserve.........................  39  10  51  13 /  20   0   0   0
Glenwood........................  44  20  55  27 /   5   0   0   0
Chama...........................  25  -3  33   7 /  20  10   0   0
Los Alamos......................  34  12  40  19 /  20   5   0   0
Pecos...........................  34  13  43  23 /  30   5   0   0
Cerro/Questa....................  25  -1  35  15 /  40   5   0   0
Red River.......................  21  -2  33  12 /  40  10   0   0
Angel Fire......................  24  -6  36  -3 /  30   5   0   0
Taos............................  28   2  35   6 /  30   5   0   0
Mora............................  30   7  45  14 /  30   5   0   0
Espanola........................  36  11  41  13 /  20   5   0   0
Santa Fe........................  33  13  40  21 /  30   5   0   0
Santa Fe Airport................  35  14  40  15 /  20   0   0   0
Albuquerque Foothills...........  37  19  42  24 /  30   0   0   0
Albuquerque Heights.............  39  22  44  20 /  20   0   0   0
Albuquerque Valley..............  41  16  46  18 /  20   0   0   0
Albuquerque West Mesa...........  39  18  44  21 /  20   0   0   0
Belen...........................  43  18  46  12 /  10   0   0   0
Bernalillo......................  39  16  44  17 /  20   0   0   0
Bosque Farms....................  42  18  46  12 /  20   0   0   0
Corrales........................  38  17  44  19 /  20   0   0   0
Los Lunas.......................  43  18  47  14 /  20   0   0   0
Placitas........................  37  16  42  24 /  20   0   0   0
Rio Rancho......................  37  17  43  20 /  20   0   0   0
Socorro.........................  45  19  50  19 /   5   0   0   0
Sandia Park/Cedar Crest.........  33  14  39  22 /  30   0   0   0
Tijeras.........................  35  16  41  21 /  30   0   0   0
Edgewood........................  34  14  40  15 /  30   0   0   0
Moriarty/Estancia...............  36  14  42   9 /  30   0   0   0
Clines Corners..................  34  13  40  17 /  30   0   0   0
Mountainair.....................  35  16  41  16 /  30   0   0   0
Gran Quivira....................  37  18  43  17 /  20   0   0   0
Carrizozo.......................  40  20  46  26 /  20   0   0   0
Ruidoso.........................  34  15  44  20 /  20   0   0   0
Capulin.........................  26   7  40  14 /  60  20   0   0
Raton...........................  31   6  46  10 /  40  10   0   0
Springer........................  35   5  46   8 /  20   0   0   0
Las Vegas.......................  33  11  47  16 /  30   5   0   0
Clayton.........................  31  15  46  18 /  70  10   0   0
Roy.............................  32  12  46  16 /  30   0   0   0
Conchas.........................  39  16  51  18 /  40   0   0   0
Santa Rosa......................  40  20  52  18 /  30   0   0   0
Tucumcari.......................  38  16  50  20 /  40   5   0   0
Clovis..........................  38  19  50  22 /  20   0   0   0
Portales........................  40  19  51  19 /  10   0   0   0
Fort Sumner.....................  44  21  53  19 /  10   0   0   0
Roswell.........................  52  17  58  22 /   0   0   0   0
Picacho.........................  46  22  55  23 /  10   0   0   0
Elk.............................  43  21  54  23 /  10   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM MST this afternoon for the
following zones... NMZ227-230.

Winter Weather Advisory until 3 PM MST this afternoon for the
following zones... NMZ234.

Wind Advisory from 6 AM this morning to 5 PM MST this afternoon for
the following zones... NMZ235-236.

&&
Hazardous weather outlook, Dec 15, 2:47 AM MST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
247 AM MST Tue Dec 15 2020

NMZ201>241-161200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
247 AM MST Tue Dec 15 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Short lived and isolated periods of blowing snow will reach parts of
northeastern NM, favoring the Raton Pass and Johnson/Bartlett Mesas
this morning into the early afternoon. These conditions could reach
parts of Union County and as far south as Interstate 40 near Tucumcari
to the TX border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time. A weak winter
disturbance will likely bring beneficial light snow accumulations to
the northern mountains near the CO border Friday. Weather can change
very rapidly. Always use the latest forecasts, watches and warnings
for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 7:47 PM MSTWinter Weather AdvisoryABQColfax, Quay, Union15 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.